Three primary classes of elevated or apparently elevated K+ levels:
Laboratory error or factitious hyperkalemia (Pseudohyperkalemia) – most common reason for elevated K+ levels
Factitious hyperkalemia occurs due to lysis of red cells before sample have been analyzed. This can occur when the RBCs are obtained and there is delay in processing of the blood for analysis. During obtaining of blood, cell lysis can result from poor phlebotomy technique, prolonged tourniquet use, or excessive muscle activity or fist clenching by the patient during venipuncture.
Leukocytosis, thrombocytosis, and polycythemia increase cell fragility which may also result in factitious hyperkalemia.
To verify, especially when presence of laboratory-reported hyperkalemia is unexpected, analyze blood obtained from second withdrawal.
Hyperkalemia due to transmembrane shifts
Increased release of K+ from cells occurs with conditions that affect the acid-base status of the body or Na-K-ATPase pump. Such include alphaadrenergic agents, beta-adrenergic blockade, toxins, insulin deficiency, heavy exercise, hyperkalemic periodic paralysis, and acidosis, which shift hydrogen ions into cells.
Decreased K+ excretion
Most commonly related to prolonged or recurrent hyperkalemia as is caused by renal failure, effects of certain medications (ACE inhibitors, spironolactone, NSAIDS, and succinylcholine), reduced aldosterone production in primary adrenal disease (Addison’s disease, infectious diseases such as HIV, heparin, hereditary diseases such as adrenal hypoplasia congenital, and adrenal hemorrhage or infarction), renal tubular disease, and impaired responsiveness of the distal renal tubule to aldosterone.
Also, increased serum K+ is associated with decreased K+ excretion and subsequent increased K+ intake. Increased potassium load, even in small amounts, is relevant in some dietary intakes such as in potassium supplements, potassium-rich foods, IV potassium, and potassium-containing drugs. Others also include transfusion of aged blood, in vivo hemolysis, GI bleeding, cell destruction after chemotherapy, rhabdomyolysis, and extensive tissue necrosis as in acute tumor lysis syndrome.
There was a problem reporting this post.
Please confirm you want to block this member.
You will no longer be able to:
See blocked member's posts
Mention this member in posts
Invite this member to groups
Message this member
Add this member as a connection
This action will also remove this member from your connections and send a report to the site admin.
Please allow a few minutes for this process to complete.